Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 161, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 6, 2006, 6:31 PM CDT for Brown County, Jackson County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2006, 6:31 PM CDT (23:31 UTC)
- Expired
- Aug 6, 2006, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Brown County, KS, Jackson County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:42 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 6, 3:42 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 342 PM CDT SUN AUG 6 2006 .DISCUSSION... LATEST WATER VAPOR SHOWING SHORTWAVE OVER NORTHEAST CO/NORTHWEST KS LIFTING NORTHEAST AROUND UPPER RIDGE CENTERED OVER SOUTHEAST KS. SFC ANALYSIS AND VISIBLE SATELLITE SHOWING PREFRONTAL TROUGH FROM NORTHCENTRAL KANSAS INTO SOUTHWEST KS WHERE SCATTERED THUNDERSTORMS HAVE RECENTLY DEVELOPED ACROSS REPUBLIC INTO MARSHALL COUNTIES WITH MORE ISOLATED THUNDERSTORMS FURTHER SOUTH ACROSS THE HEAT AREAS AT OR ABOVE 100 DEGREES ACROSS THE REMAINDER OF NORTH CENTRAL KS. ACTUAL COLD FRONT EXTENDS FROM SOUTHEAST NEBRASKA TO NEAR PREFRONTAL TROUGH AND SOUTHWEST INTO WESTERN KS WHERE THE STRONGER THUNDERSTORMS WITH BETTER CONVERGENCE AND LIFT WITHIN BETTER INSTABILITY EXISTS. SHORTWAVE ADVANCING TOWARDS THIS AREA IS ENHANCING CONVECTIVE DEVELOPMENT NORTHWARD THROUGH NEBRASKA. THE SOUTHERN AREA OF CONVECTION MAY WEAKEN ACROSS THE NORTHWEST/NORTHERN CWA THIS EVENING WHILE CONVECTION FURTHER NORTH PERSISTS...DEVELOPING AND MCS AND ACCOMPANYING OUTFLOW WHICH MAY DEVELOP MORE CONVECTION FURTHER SOUTH ACROSS THE REMAINDER OF THE CWA LATE THIS EVENING AND OVERNIGHT...BUT AT THIS TIME...APPEARS THE HEAVIEST RAINFALL WILL OCCUR NORTHWARD FROM THE FAR NORTHERN EDGE OF THE CWA INTO NEBRASKA. WILL TAPER POPS FROM LIKELY NORTHWEST CWA TO SLIGHT CHANCE EAST CENTRAL. ALTHOUGH SOME CONVECTION IN OTTAWA COUNTY INTO THE EARLY EVENING...WILL KEEP HEAT ADVISORY GOING THERE AND EASTWARD ACROSS MUCH OF NORTHEAST AND ALL OF EAST CENTRAL KANSAS UNTIL EXPIRATION AT 7 PM. MONDAY...OUTFLOW FRONT/OUTFLOW BOUNDARY COMBINATION WILL PUSH SOUTHEAST ACROSS THE REMAINDER OF THE SOUTHERN CWA AND SLOW. CONVECTIVE DEBRIS CLOUDS AND COOLER NORTHEAST WINDS WILL MAKE WAY FOR COOLER HIGHS IN THE UPPER 80S FAR NORTHERN CWA TO THE UPPER 90S FAR SOUTHERN CWA WHERE A LITTLE MORE SUN AND CLOSE PROXIMITY TO 850 THERMAL AXIS JUST TO THE SOUTH BY MIDDAY. EXPECT LEFTOVER MORNING CONVECTION MOST LIKELY IN THE NORTHEAST CWA EARLY WITH REDEVELOPMENT POSSIBLE MOST AREAS IN THE AFTERNOON ESPECIALLY ALONG AND NORTH OF THE BOUNDARY. TUESDAY...GFS PUSHES BOUNDARY SOUTH OF THE CWA WHILE THE NAM HOLDS IT UP ACROSS THE AREA. AS UPPER FLOW GOES WESTERLY...THINK THE NAM MAY BE MORE ON TRACK HERE. THIS WOULD PUT BOUNDARY IN PLACE WITH ISENTROPIC LIFT OVER THE TOP DURING THE OVERNIGHT HOURS. WITH LLJ 15-35 KTS AND PW POOLING TO NEARLY 2 INCHES...THIS COULD BRING SOME LOCALLY HEAVY RAINFALL. HAVE INCREASED POPS 6-12Z AS A RESULT. MUCH UNCERTAINTY WITH THE FORECAST AS MUCH RIDES ON FINAL POSITION OF THE BOUNDARY...WHICH WILL BE INFLUENCED BY BOTH LARGE SCALE PATTERN AND SMALLER SCALE SHORTWAVES AND OUTFLOWS. IN EITHER CASE IT APPEARS SOME COOLER AIR WILL MAKE ITS WAY SOUTHWARD FOR TUESDAY DURING THE DAY. HAVE COOLED TEMPS TO NEAR OR JUST BELOW NORMAL ACROSS THE AREA. WED/THURS BRINGS A RETURN TO WARMER TEMPERATURES WITH RIDGE AXIS MOVING OVERHEAD WEDNESDAY THEN A SHIFT TO NORTHWEST FLOW THURSDAY. AS NEXT SYSTEM APPROACHES THURSDAY AFTERNOON 850MB THERMAL RIDGE MOVES OVER THE AREA AND WOULD BRING ANOTHER STRONG WARMUP. HAVE LEFT TEMPS NEAR 100 ON THURS. FRI/SAT/SUN...ANOTHER SERIES OF SYSTEMS TO ROUND THE TOP OF THE RIDGE AND BRING SLIGHTLY COOLER AIR MASSES INTO THE STATE. EC IS A LITTLE STRONGER WITH THE SOUTHERN UPPER RIDGE AND MAY CARRY A WARMER SOLUTION IN LATTER PERIODS. FOR NOW HAVE GONE WITH NEAR NORMAL HIGHS AND EASTERLY WINDS. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR KSZ021>024-026-034>040-054>056-058-059. &&
Hazardous weather outlook, Aug 6, 4:26 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 426 PM CDT SUN AUG 6 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-072130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 426 PM CDT SUN AUG 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS MAY BE SEVERE...MAINLY NORTH OF INTERSTATE 70. THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE DAMAGING OUTFLOW WINDS. A HEAT ADVISORY IS IN EFFECT UNTIL 7PM FOR PORTIONS OF NORTHEAST AND ALL OF EAST CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF A MINNEAPOLIS TO HOLTON LINE. HEAT INDICES IN THIS AREA ARE EXPECTED TO BE IN THE 105 TO 110 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH TONIGHT...MAINLY NORTH OF INTERSTATE 70.
In the hours before
Special weather statement, Aug 6, 2:13 PM CDT, 4 hours 18 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 213 PM CDT SUN AUG 6 2006 KSZ010-062000- MARSHALL- 213 PM CDT SUN AUG 6 2006 THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS NORTHERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS NEAR 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OKETO...MARIETTA...BREMEN...HERKIMER AND MARYSVILLE. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 2:52 PM CDT, 3 hours 39 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 252 PM CDT SUN AUG 6 2006 KSZ010-062045- MARSHALL- 252 PM CDT SUN AUG 6 2006 THROUGH 345 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 15 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG GUSTY NEAR 50 MPH...SMALL HAIL AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OKETO...BEATTIE...SUMMERFIELD AND AXTELL. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 2:55 PM CDT, 3 hours 36 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 255 PM CDT SUN AUG 6 2006 KSZ008-009-062100- REPUBLIC-WASHINGTON- 255 PM CDT SUN AUG 6 2006 THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NARKA...MAHASKA AND HOLLENBERG. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Aug 6, 3:46 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SUN AUG 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST NARKA 39.96N 97.43W
08/06/2006 E80 MPH REPUBLIC KS PUBLIC
AT LEAST ONE TREE DOWN.
&&
EKSpecial weather statement, Aug 6, 5:02 PM CDT, 1 hour 29 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 502 PM CDT SUN AUG 6 2006 KSZ021-022-062245- CLAY-RILEY- 502 PM CDT SUN AUG 6 2006 THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 15 MPH ACROSS PORTIONS OF CLAY AND RILEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. THE STRONG THUNDERSTORM SHOULD REMAIN OVER MAINLY RURAL AREAS OF RILEY AND CLAY COUNTIES. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:44 AM CDT | Heat Advisory | TOP | Anderson, Clay, Coffey, Dickinson, Douglas, Franklin and 11 more | 15 hr |
| Aug 6, 2:59 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 46 min |
| Aug 6, 3:45 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 26 min |
| Aug 6, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.